US Pharm. 2009;34(1):12-15. 

Pharmacists are often approached by patients who request assistance when choosing a headache medicine. For this reason, pharmacists should be able to recognize the headaches that are amenable to self-treatment and those that require referral to a physician. 

Danger Signs With Headaches

Several signs indicate serious pathology that necessitate an immediate emergency room visit.1,2 These signs include the sudden appearance of the first headache one has ever had in his or her life, especially in a patient over the age of 50 (possible subarachnoid hemorrhage or lesion); a headache brought on by exertion or exercise (possible aneurysm); loss of awareness of surroundings; decrease in mental functioning; the worst headache one has ever experienced; a headache that hits like a sudden thunderclap (possible subarachnoid hemorrhage); headache during pregnancy or the postpartum period (possible cortical vein or cranial sinus thrombosis); and a headache that awakens the patient from sleep. 

Headaches to Refer

Headaches that require referral are those caused by serious underlying pathology, also known as secondary or organic headaches. Some are caused by trauma, known as posttraumatic headaches.3 The patient may have had a recent fall or blow to the head, or a whiplash injury to the neck. The headache generally begins within seven days of the event. Trauma may also cause an epidural or subdural hematoma, with the headache beginning within 24 hours and 24 to 72 hours postevent, respectively. 

Headaches may also be due to medication overuse. Medication-overuse headaches are often daily in occurrence, migraine and/or tension in subtype, and caused by chronic, daily use of ergot derivatives or analgesics. These headaches occur in 1% to 2% of the population and are resistant to medical therapies and various nondrug medical interventions.4,5 The ideal treatment is abrupt cessation of the causative medications, but this must be advised and managed by the patient's physician. 

Space limitations preclude an exhaustive listing of other headache etiologies that require referral, but they include carbon monoxide exposure, sinus infections, and temporomandibular joint syndrome. Unless the pharmacist can determine that the patient's headache is clearly one of the self-treatable primary subtypes, it is prudent to refer the patient for a medical evaluation. 

Primary Headaches

Primary (benign) headaches are neurological in origin and etiology, and may be self-treated under certain circumstances.6 They include chronic daily, tension-type, migraine, and cluster headaches. 

Chronic Daily Headache: An estimated 4% to 5% of people suffer from chronic daily headache (CDH), which are headaches that occur on 15 days or more each month.2,7 CDHs are classified as primary (e.g., migraine, tension, or cluster) or secondary, due to such underlying causes as medication overuse, infection, tumor, or trauma.7 Because of the various possible etiologies, the patient who complains of CDH should first be referred for a full evaluation. If the physician rules out serious pathology, the pharmacist may suggest nonprescription products when appropriate. 

Tension-Type Headache: Tension-type headache (TTH) is thought to arise when a patient is placed under undue strain, such as workplace demands that are difficult to fulfill or family obligations that appear to be overwhelming.8 TTH exhibits a clear and consistent gender preference, affecting only 38% of men but 45% of females.9 They are also known as muscle contraction headaches, a term that refers to the hypothesized etiology of sustained muscular tightness in the head, neck, and/or shoulders in response to life stressors. The patient complains of a bandlike tightness, pressure, or constriction around the forehead and temples that may radiate to or from the neck.1 The pain is described as bilateral, nonpulsating, pressing, or tightening. TTH is not brought on or worsened by routine physical activities such as climbing stairs. Nausea and vomiting are uncommon.10 These headaches can last from 30 minutes to seven days, but may persist for months or years, depending on the nature and gravity of the patient's stressors and the individual's inability to successfully cope with them. The severity of a particular episode varies from mild to moderate. 

Migraine Headache: Migraine affects about 12% of Americans, and at least 25% of females will experience it at some point.11 The duration is one to 72 hours, with the migraine being more often unilateral, throbbing/pulsing, and moderate to severe in quality.10 Patients often report increased pain if they carry out routine physical activity, nausea/vomiting, and extreme sensitivity to sound and light (e.g., photophobia, phonophobia). Physical disability is also characteristic, as the patient avoids behaviors that worsen the migraine. Some patients report migraine with aura (i.e., visual, sensory, and/or motor changes that precede the onset of migraine pain). Visual changes are the most common aspects of the aura and include such phenomena as flickering lights, bright spots that obstruct vision, or lines across the visual field. Some patients also report loss of sight or defects in the visual field that disrupt vision. 

Cluster Headache: Cluster headache is more common in males, with a male-to-female ratio as high as 9:1.1 Attacks recur in clusters two to eight times a day for several weeks before abating for several months. This headache is unilateral, with a deep, boring pain behind the eye or in the periorbital region. Patients often state that the pain feels as though a red-hot fireplace poker were being pushed directly into the eye. Ancillary symptoms occurring on the same side include nasal congestion, rhinorrhea, ophthalmic tearing, sweating on the face or forehead, miosis, ptosis, and eyelid edema.

Alcohol Consumption and Migraine Headache

Treatment of Headache

The analgesic market presents the consumer with many choices of single-entity and combination products (e.g., aspirin and other non steroidal anti-inflammatory drugs, acetaminophen). Patients should be advised that the treatment limit for unsupervised self-usage of internal analgesics is 10 days for adult headache, unless the package label recommends a shorter time. Analgesics for headache include an alcohol warning advising against use if the patient consumes three or more alcoholic drinks daily.1 

Headache-Specific Nonprescription Products

While virtually all adult analgesics carry labeling for headache, manufacturers segmented the market several years ago by producing products with labeling and/or trade names specific for certain types of headache. The first were two products for migraine--Excedrin Migraine Tablets and Advil Migraine Liquid-Filled Capsules.12,13 

Products promoted specifically for migraine must include all of the general warnings required on other internal analgesics, but also a set of migraine-specific warnings that include far more detail than other internal analgesics.12,13 Patients under 18 years should not take migraine-specific analgesics. Those over 18 years should take two capsules/tablets with a glass of water daily; they should not take any additional product for 24 hours and should contact a physician if symptoms persist. Patients should speak to their physician before using migraine-specific analgesics if they have never had migraine diagnosed; if their headache differs from the usual migraines; if it is the worst headache of their life; if they have fever and stiff neck; if headaches began after or were caused by head injury, exertion, coughing, or bending; if they experienced their first headache after the age of 50; if they have daily headaches; if they have asthma, bleeding problems, or ulcers; if they have migraine so severe as to require bed rest; if they have stomach problems such as heartburn, upset stomach, or stomach pain that do not go away or recur; and if they have problems or serious side effects from taking pain relievers or fever reducers. 

Migraine products containing ibuprofen (e.g., Advil Migraine) carry additional labeling particular to all nonprescription ibuprofen products. They are not contraindicated in patients who have vomiting with their migraines, as is the case with Excedrin Migraine.13 

Migraine combination products containing acetaminophen, aspirin, and caffeine (e.g., Excedrin Migraine) also carry specific warnings in addition to the general migraine warnings.12 They warn patients that the product contains as much caffeine as a cup of coffee, and caution against use of caffeine-containing foods, beverages, or medications while using them to prevent nervousness, irritability, sleeplessness, and tachycardia. They warn against use if the patient has vomiting with migraines. Patients are urged to speak to a physician or pharmacist if they are taking medications for anticoagulation, gout, arthritis, or diabetes; if they are under a physician's care for any serious condition; taking any medication that contains aspirin, acetaminophen, or any other pain reliever/fever reducer; or if they are taking any other medication. Patients are urged to stop use and speak to a physician if an allergic reaction occurs, if the migraine is not relieved or worsens after the first dose, if new or unexpected symptoms occur, if ringing in the ears or loss of hearing occurs, and if stomach pain or upset gets worse or persists. 

There are other headache-specific products, such as one for tension headache (e.g., Excedrin Tension Headache Geltabs) and one for sinus headache (e.g., Excedrin Sinus Headache Caplets).14,15 The former contains 500 mg of acetaminophen and 65 mg of caffeine per geltab, and the latter contains 325 mg of acetaminophen and 5 mg of phenylephrine HCl per caplet. Unlike products labeled for migraine, these medications do not carry labeling that warns the patient about specific issues pertaining to either tension or sinus headache. 

Unproven Products for Headaches

Numerous unproven products are promoted for treatment of migraine headaches. They include dietary supplements and homeopathic products. HeadOn Migraine is a tube of homeopathic product that is "applied directly to the head" to provide migraine relief.16 Its unproven formula contains diluted blue flag, potassium dichromate, and white bryony. Gelstat Migraine is a sublingual product containing diluted ginger and feverfew.17 None of the ingredients in either product is proven to provide relief for any type of headache, and when they are subjected to homeopathic dilutions, their efficacy is further in question. These unproven products should neither be stocked nor recommended.

Patient Information


1. Pray WS. Nonprescription Product Therapeutics. 2nd ed. Baltimore, MD: Lippincott Williams & Wilkins; 2006.
2. Weatherall MW. Chronic daily headache. Pract Neurol. 2007;7:212-221.
3. Lenaerts ME. Post-traumatic headache: from classification challenges to biological underpinnings. Cephalalgia. 2008;28(suppl 1):12-15.
4. Katsarava Z, Jensen R. Medication-overuse headache: where are we now? Curr Opin Neurol. 2007;29:326-330.
5. Lake AE III. Screening and behavioral management: medication overuse headache--the complex case. Headache. 2008;48:26-31.
6. Hershey AD, Winner P, Kabbouche MA, Powers SW. Headaches. Curr Opin Pediatr. 2007;19:663-669.
7. Bigal ME, Lipton RB. The differential diagnosis of chronic daily headaches: an algorithm-based approach. J Headache Pain. 2007;8:263-272.
8. Torelli P, Abrignani G, Castellini P, et al. Human psyche and headache: tension-type headache. Neurol Sci. 2008;29(suppl 1):S93-S95.
9. Russell MB. Genetics of tension-type headache. J Headache Pain. 2007;8:71-76.
10. Walker DM, Teach SJ. Emergency department treatment of primary headaches in children and adolescents. Curr Opin Pediatr. 2008;20:248-254.
11. Mueller LL. Diagnosing and managing migraine headache. J Am Osteopath Assoc. 2007;107(suppl 6):ES10-ES16.
12. Excedrin Migraine product information. Novartis Consumer Health, Inc.
migraine_pl.shtml. Accessed November 25, 2008.
13. Advil Migraine. Wyeth Consumer Healthcare.
migraine/migraine_label.asp. Accessed November 25, 2008.
14. Excedrin Tension Headache product information. Novartis Consumer Health, Inc.
pl.shtml. Accessed November 25, 2008.
15. Excedrin Sinus Headache product information. Novartis Consumer Health, Inc.
pl.shtml. Accessed November 25, 2008.
16. HeadOn-Apply Directly to Forehead Migraine Relief.
prod.asp?pid=91467&catid=22. Accessed December 3, 2008.
17. GelStat Migraine Sublingual Homeopathic Pain Reliever.
prod.asp?pid=86106&catid=13135 . Accessed December 3, 2008.
18. Panconesi A. Alcohol and migraine: trigger factor, consumption, mechanisms. J Headache Pain. 2008;9:19-27. 

To comment on this article, contact .